Alert archive / North Dakota / Tornado Warnings in 2003

Tornado Warning 12, NWS Bismarck, ND

July 13, 2003Mercer County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 13, 2003, 4:49 PM MDT for Mercer County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 4:49 PM MDT (22:49 UTC)
Expired
Jul 13, 2003, 5:15 PM MDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mercer County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-624 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WFUS53 KBIS 132249
TORBIS
NDC057-132315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM MDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 515 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES WEST OF PICK CITY...OR ABOUT 53 MILES SOUTH OF
  MINOT...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  PICK CITY AT 455 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR NORTH DAKOTA.

LAT...LON 4753 10170 4742 10163 4746 10145 4753 10139
          4755 10143

$$
TWH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 1:00 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN JUL 13 2003

MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST
NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE
CONVECTION GOING IN THAT REGION THIS AFTERNOON.

A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE
IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA
TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION
TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT.

THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER
MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND
TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION.

SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING
THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN
INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS
FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON.

.BIS...NONE.
LEBLANG
Hazardous weather outlook, Jul 13, 3:46 AM MDT, 13 hours 3 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND
EVENING.

TURNER

In the hours before

Special weather statement, Jul 13, 10:54 AM MDT, 5 hours 55 minutes before
NDZ001-009-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1145 AM CDT (10405 PM MDT) WED JUL 2 2003

AT 1140 AM CDT (1040 AM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED MODERATE THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHEASTERN MONTANA NEAR THE NORTH DAKOTA BORDER AND ARE MOVING
INTO NORTHERN WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE
MOVING TO THE EAST AT ABOUT 30 MPH AND ARE EXPECTED TO AFFECT
GRENORA...HANKS...ZAHL...APPAM..ALAMO..WILDROSE...HAMLET AND
MCGREGOR BY 100 PM MDT (1200 PM MDT). WHILE THESE STORMS ARE
WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE
STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL
LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD
SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

PERRY
Special weather statement, Jul 13, 10:59 AM MDT, 5 hours 50 minutes before
NDZ001-009-131800-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
1155 AM CDT (1055 AM MDT) WED JUL 2 2003

CORRECTED TIME ERRORS

AT 1140 AM CDT (1040 AM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED MODERATE THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTHEASTERN MONTANA NEAR THE NORTH DAKOTA BORDER AND ARE MOVING
INTO NORTHERN WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE
MOVING TO THE EAST AT ABOUT 30 MPH AND ARE EXPECTED TO AFFECT
GRENORA...HANKS...ZAHL...APPAM..ALAMO..WILDROSE...HAMLET AND
MCGREGOR BY 100 PM CDT (1200 PM MDT). WHILE THESE STORMS ARE
WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE
STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL
LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD
SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

PERRY
Special weather statement, Jul 13, 12:13 PM MDT, 4 hours 36 minutes before
NDZ001-009-131930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
110 PM CDT (1210 PM MDT) SUN JUL 13 2003

AT 105 PM CDT (1205 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED MODERATE THUNDERSTORMS ARE MOVING ACROSS NORTHERN
WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE
EAST AT ABOUT 20 MPH AND ARE EXPECTED TO AFFECT
CROSBY...NOONAN...APPAM...ALAMO...CORINTH...WILDROSE...HAMLET AND
MCGREGOR BY 230 PM CDT (130 PM MDT). WHILE THESE STORMS ARE
WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE
STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL
LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD
SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

PERRY
Special weather statement, Jul 13, 1:47 PM MDT, 3 hours 2 minutes before
NDZ001-009-132145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
245 PM CDT (145 PM MDT) SUN JUL 13 2003

AT 240 PM CDT (140 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED THAT MODERATE THUNDERSTORMS ARE DEVELOPING ALONG
THE MONTANA/NORTH DAKOTA BORDER AND MOVING ACROSS WILLIAMS AND
DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT
30 MPH AND ARE EXPECTED TO AFFECT ALL OF WILLIAMS AND DIVIDE
COUNTIES THROUGH 430 PM CDT (330 PM MDT). WHILE THESE STORMS ARE NOT
SEVERE...THEY MAY PRODUCE BRIEF THUNDERSHOWERS WITH HEAVY
RAIN...SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE
WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE
PASSED.

PERRY
Local storm report, Jul 13, 2:59 PM MDT, 1 hour 50 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

359 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0350 PM    DICKINSON                 ND   1 INCH HAIL

07/13/03   STARK                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:37 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry53 min
Jul 13, 2:42 PM MDTSevere Thunderstorm WarningBISStark48 min
Jul 13, 3:34 PM MDTSevere Thunderstorm WarningBISStark56 min
Jul 13, 4:07 PM MDTSevere Thunderstorm WarningBISStark23 min
Jul 13, 4:21 PM MDTSevere Thunderstorm WarningBISMcLean, Ward54 min
Jul 13, 5:00 PM MDTSevere Thunderstorm WarningBISGrant60 min
Jul 13, 5:12 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan63 min
Jul 13, 5:40 PM MDTTornado WarningBISMcLean35 min
Jul 13, 5:56 PM MDTTornado WarningBISSheridan34 min

Nearby

Tornado Warnings in North Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.